Nebraska, 2026

Drought in Nebraska, March 17 to 31, 2026

March 17 to 31, 2026 · NWS OAX · 2 events in 2 counties and zones

Severe (D2) to extreme (D3) drought conditions developed across portion of east-central and northeast Nebraska during March. 5 inches below average.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe (D2) to extreme (D3) drought conditions developed across portion of east-central and northeast Nebraska during March. Monthly precipitation totals were generally 0.5 to 1.5 inches below average.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 16, 11:10 PM CST, 50 minutes earlier. Its key messages:

  • Isolated slick spots may exist early this morning from lingering moisture refreezing on area roads.
  • 20 to 45% chance for rain/snow mix continues this morning into the afternoon for areas primarily north of I-80. A few areas in northeast Nebraska and west-central Iowa could see some sleet/freezing rain before transitioning to rain (10-15% chance). Snowfall amounts remain under an inch.
  • Warming trend expected through the weekend with highs in the 80s by Friday and Saturday. Temperature records may be broken Friday.
Area forecast discussion, Mar 16, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1210 AM CDT Tue Mar 17 2026

.KEY MESSAGES...

- Isolated slick spots may exist early this morning from
  lingering moisture refreezing on area roads.

- 20 to 45% chance for rain/snow mix continues this morning into
  the afternoon for areas primarily north of I-80. A few areas
  in northeast Nebraska and west-central Iowa could see some
  sleet/freezing rain before transitioning to rain (10-15%
  chance). Snowfall amounts remain under an inch.

- Warming trend expected through the weekend with highs in the
  80s by Friday and Saturday. Temperature records may be broken
  Friday.

&&

.DISCUSSION...
Issued at 1144 PM CDT Mon Mar 16 2026

.SHORT TERM.../TODAY THROUGH WEDNESDAY NIGHT/

04z RAP objective analysis shows an elongated 1024 mb sfc ridge in
place over the forecast area. While winds have finally subsided,
cold temperatures remain in place with METARs reporting temperatures
in the low to mid teens. Given the light winds, wind chills will not
be as frigid compared to Monday morning, but still should see values
hovering slightly above and below 0F. A few slick spots may remain
on area roadways from melted precip refreezing, so be a bit cautious
while heading out the door this morning.

An H8 baroclinic zone will swing through the forecast area
throughout the day with warm advection helping push temperatures to
the mid 30s in western Iowa, to mid to upper 40s over our far west.
Winds will also become gusty from the south at 25 to 30 mph. The
lift provided by the low level warm advection combined with a stream
of H7-H5 Pacific moisture will lead to some precipitation developing
across the area, primarily over far northeast Nebraska into west-
central Iowa. However, questions remain on how much of this precip,
if any, is able to reach the sfc.

Forecast soundings show mid level saturation but rapid drying from
just above H8 to the sfc for much of the forecast area throughout
the day. If the column is able to fully moisten, temperatures
should be cool enough in the morning hours to support snow.
However, as the baroclinic zone swings northeast, forecast
soundings show a warm nose developing. While sfc temperatures
are expected to gradually warm to above freezing throughout the
day, locations in far northeast Nebraska into west-central Iowa
may still hang on to subfreezing temps for a while, so could see
a brief period of sleet/freezing rain (10-15% chance) in those
areas before a full transition to rain. Again, low level dry air
may hamper how much, if any, precip is able to reach the sfc.
Have opted to cut back PoPs a bit from newest NBM guidance to
20-45% for this forecast update for areas primarily north of
I-80, while the highest PoPs remain confined to far northeast
Nebraska into west-central Iowa. PoPs enter northeast Nebraska
after 12z and largely exit the area by 00z. Snow accumulations
will remain light with latest 00z HREF suggesting only a 10 to
30% chance for greater than 0.1 inches northeast of a line from
Verdigre to Pender to Red Oak, IA. The most recent 00z
deterministic CAM guidance also suggests the majority of
snowfall barely grazing the northeastern portions of our service
area. Any rainfall amounts will be very light at a hundredth of
an inch at best too.

Wednesday will see dry conditions as sfc high pressure approaches
the area from the south, while thicknesses gradually start to
increase helping to set the stage for our warming trend. Highs warm
to the 60s to low 70s over our far west, while lows cool to the
upper 30s to low 40s.

.LONG TERM.../THURSDAY THROUGH MONDAY/

1000-500mb thicknesses are progged to build and track east into much
of the Central and Northern Plains areas. Widespread 70s are in
store for much of the area Thursday (far southwest areas may hit
80F), while widespread 80s are expected for Friday and Saturday.
Records at Norfolk (81F), Lincoln (80F), and Omaha (78F) could be
broken Friday. The dry conditions combined with breezy 20 to 25 mph
winds may lead to areas of high to very high fire danger for Friday
and Saturday.

By Sunday, a shortwave trof will eject southeast from southern
Alberta, helping squash the 590dam high over the southwest US. A
front moves through the area helping cool temperatures back to the
60s areawide Sunday, and to the 50s for Monday. PoPs for the long
term period remain less than 12% with this update so expect the dry
weather to persist.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1209 AM CDT Tue Mar 17 2026

VFR conditions are expected to prevail through the forecast
period with mid/high-level clouds increasing overnight into
Tuesday. There is a 20-30% chance of light snow and/or light
freezing rain at KOFK between 15z-19z; however, confidence in
that occurrence is currently too low to include in the forecast.
Light and variable winds become light southeast overnight before
strengthening to 12-14 kt with gusts of 19-29 kt by 15z-16z.
Winds then diminish to below 12 kt Tuesday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Castillo
AVIATION...Mead
Hazardous weather outlook, Mar 16, 10:50 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1150 PM CDT Mon Mar 16 2026

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180500-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
1150 PM CDT Mon Mar 16 2026

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Tonight.

Lingering moisture on area roadways will refreeze overnight
resulting in some slick spots. If you are traveling, reduce speed
and assume any wet spots are slick.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a 20 to 45 percent chance for snow Tuesday across
northeast Nebraska into west-central Iowa before changing over to
rain in the afternoon/evening. A few areas along the Nebraska and
South Dakota border have a 10 to 15 percent chance for some freezing
rain or sleet in the afternoon. Snow accumulations will remain light
at under an inch at best.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Colfax

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Colfax forecast zone
Reported by
Drought Monitor
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

A D2 (Severe) drought was introduced across the southwestern portion of the county on March 24, persisting through the remainder of the month. The cooperative observer near Clarkson, Nebraska recorded 0.79 inches of precipitation for the month, which was 0.72 inches below average.

Drought, Butler

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

A D2 (Severe) drought was introduced across the southern portion of the county on March 24, persisting through the remainder of the month. The cooperative observer near Fremont, Nebraska recorded 0.13 inches of precipitation for the month, which was 1.35 inches below average.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326328, 1326331.